• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast for Healthcare Professionals: Update to Ongoing Safety Review of GnRH Agonists and Notification to Manufacturers of GnRH Agonists to Add New Safety Information to Labeling Regarding Increased Risk of Diabetes and Certain Cardiovascular Diseases

Listen to this Podcast

Welcome, my name is Jennifer Shepherd, a pharmacist in the Division of Drug Information.  On October 20, 2010, the Food and Drug Administration (FDA) issued a Drug Safety Communication updating the public that FDA has notified the manufacturers of the Gonadotropin-Releasing Hormone, or GnRH, agonists of the need to add new safety information to the Warnings and Precautions section of the drug labels. This new information warns about increased risk of diabetes and certain cardiovascular diseases, such as heart attack, sudden cardiac death, and stroke, in men receiving these medications for the treatment of prostate cancer. FDA’s notification to manufacturers of GnRH agonists to add this safety information is based on the Agency’s review of several published studies, described in the Agency’s Ongoing Safety Review of GnRH Agonists and possible increased risk of diabetes and certain cardiovascular diseases, issued in May 2010.

GnRH agonists are approved to treat the symptoms (palliative treatment) of advanced prostate cancer. The benefits of GnRH agonist use for earlier stages of prostate cancer that have not spread (non-metastatic prostate cancer) have not been established.

Although the risk for diabetes and cardiovascular diseases appears to be low in men receiving GnRH agonists for prostate cancer, it is important for healthcare professionals to evaluate patients for risk factors for these diseases. Healthcare professionals should always carefully weigh the benefits and risks of using GnRH agonists before determining appropriate treatment for prostate cancer.

Patients who are receiving treatment with GnRH agonists should undergo periodic monitoring of blood glucose and/or glycosylated hemoglobin. Increased blood glucose levels may represent development of diabetes or worsening of blood glucose control in patients with diabetes. Healthcare professionals should also monitor patients for signs and symptoms suggestive of development of cardiovascular disease and manage according to current clinical practice.

At this time FDA recommends that Healthcare Professionals:

  1. Be aware that most of the studies reviewed by FDA reported small, but statistically significant increased risks of diabetes and/or cardiovascular events in patients receiving GnRH agonists.
  2. Carefully weigh the known benefits and risks of GnRH agonists when determining appropriate treatment for prostate cancer.
  3. Monitor blood glucose and/or glycosylated hemoglobin periodically in patients receiving GnRH agonists.
  4. Monitor patients for signs and symptoms suggestive of development of cardiovascular disease.
  5. Ensure that cardiovascular risk factors such as cigarette smoking, high blood pressure, high cholesterol, high blood sugar, and being overweight are managed according to current clinical practice.
  6. Report adverse events involving GnRH agonists to the FDA MedWatch program at www.fda.gov/medwatch.

Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. If you have questions about this safety communication, you can reach us at: druginfo@fda.hhs.gov.

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993